|Home | About | Journals | Submit | Contact Us | Français|
A case of a vasculitic rash induced by the herbal remedy Ginkgo biloba and/or Horny Goat Weed is described.
This is the first time that such an adverse drug reaction to either Ginkgo biloba or Horny Goat Weed has been reported. We consider it important to highlight such adverse reactions when they do materialise, given the increasing popularity and usage of complementary medicines. It is important that the medical community keeps pace by detecting and publishing potentially serious side effects so that a true risk profile can be established for each of the remedies and further action is taken if deemed necessary.
A 77-year-old gentleman was referred by his general practitioner to the medical admissions unit in the Royal Liverpool University Hospital with a 2 day history of a painful rash. The rash was vasculitic in appearance: erythematous maculopapular eruptions were first noticed on his lower legs (figs 1 and and2).2). Over the next 2 days he developed more of these eruptions on his legs and a few smaller ones on his arms.
The largest patch of purplish discolouration on his right lateral leg (fig 3) was associated with a burning sensation. He was otherwise asymptomatic and remained apyrexial throughout his 3 day admission.
Four days prior to seeking medical advise he had started taking Ginkgo biloba and Horny Goat Weed (active ingredient: Epimedium), which he had purchased from a health food retailer (Holland and Barrett, Nuneaton, UK). The full list of ingredients for each remedy is given in table 1.1
The patient had requested the herbal remedies for libido (Epimedium) and to improve his memory (Ginkgo biloba). He had not taken either remedy previously and reported no previous adverse drug reactions or allergies. Past medical history included colon cancer (curative resection 8 years previously) and hypertension, for which he had been on a stable dose of lisinopril for 4 years. He was on no other medication and had no other health complaints.
Blood results were largely unremarkable, with no abnormalities being detected on full blood count, liver function tests or electrolytes. Erythrocyte sedimentation rate was modestly raised at 17, C-reactive protein <5. A vasculitis screen was negative (antinuclear antibody, double-stranded DNA, extractable nuclear antigen, glomerular basement membrane, and p and c antineutrophil cytoplasmic antibodies). Urinalysis was negative; in particular, there was no haematuria.
Given the time course of events from ingesting the herbal remedies and the sequential cessation of symptoms upon discontinuing the medicines, a working diagnosis of vasculitic rash secondary to adverse drug reaction to either Ginkgo biloba or Horny Goat Weed was made.
Over 3 days as an inpatient, symptoms began to improve and the patient was discharged. He was followed up 3 weeks later in a dermatology clinic; his rash had faded and largely reduced in size.
To the best of our knowledge and following a Medline search (search words: Ginkgo biloba; Epimedium; Horny Goat weed; adverse drug reaction and vasculitis), this is the first reported case of a vasculitic rash induced by either Ginkgo biloba or Horny Goat Weed.
This case highlighted a possible adverse effect of one or more of two herbal remedies. As listed earlier, there are a number of ingredients that make up each of the medicines purchased, and it can not be assumed that the vasculitis was due to either of the active ingredients, as other components may lie at cause.
When using the Naranjo Algorithm2 for estimating the probability of adverse drug reactions, a score of 5 was calculated, equating to the vasculitis being secondary to a reaction from one of the two remedies as being “probable”. However, a number of categories in the algorithm were not applicable in this case.
Herbal remedies are being increasingly used in the western world.3 The percentage of the population that has used complementary and alternative medicine (CAM) at least once is 48% in Australia, 70% in Canada, 42% in USA, 38% in Belgium and 75% in France.4 A recent survey found that approximately 25% of patients hospitalised in internal medicine wards consumed some kind of herbal or dietary supplement.5 With this increasing popularity has come growing interest within the science community. Calapai et al6 have charted the surge in research conducted into phytotherapy within the past decade. However, this increasing interest and usage also brings increasing potential for adverse drug reactions.7–9 Ginkgo biloba and Epimedium have been widely used in Chinese medicine for centuries.
As herbal remedies go, Ginkgo biloba has had recent interest by the scientific community with a number of trials conducted into its efficacy in improving memory, treatment in peripheral vascular disease and tinnitus.10–12
Skin manifestations to Ginkgo include contact dermatitis, diffuse morbilliform eruption and acute generalised exanthematous pustulosis.13 Tomb et al14 reported three cases of contact dermatitis associated with the female ginkgo tree.14 Yuste et al report the manifestation of Stevens–Johnson syndrome in a 75-year-old gentleman, and they attributed it to the ingestion of Ginkgo.15 As described previously, the rash in this case does not fit any of these diagnoses.
The colloquial name for Epimedium originates from the observation of a Chinese goat herder who noticed that his goats would engage in intense sexual activity after eating a certain herb. Its use as an aphrodisiac in Chinese traditional medicine dates back hundreds of years. The active ingredient is icariin and its mechanism of action is thought to lie in increasing levels of nitric oxide, a smooth muscle relaxant.18 Chiu et al demonstrated in rabbits how the plant relaxes penile tissue via nitric oxide activity.19 There is also some research into the oestrogenic effects of Epimedium and its possible usage in postmenopausal women.20 However, extensive scientific research into Epimedium/icariin is lacking, as is the knowledge regarding its possible side effects.
In summary, we present a case of a 77-year-old gentleman who developed a mild vasculitic rash secondary to ingestion of Ginkgo biloba and Horny Goat Weed. With the increasing trend towards usage of complementary medicines in the West, it is important to keep looking out for and identifying adverse reactions as they materialise.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.